|Cd4 count 7 dementia diagnosed
Nov 22, 2005
vomPlease can you help, a close friend, who was diagnosed positive 4 years ago, has recently been hospitalised due to severe gastroenteritis when she could not stop vomitting, so no antibiotics ,ARVs, food or liquids could be kept down (though I am sure was not taking ARV's prior to this event). she has lost weight massively and was very unsteady on her feet. When this started her CD4 count was 50 (6 weeks ago) this has now dropped to 7 (2nd November test). She was able to take IV antibiotics and the ARV Stalanev 30 twice daily, however she then started twitching, hands and face, unable to move in bed or walk, and getting very delusional, claiming she was burning in hell and talking nonsensically, this bout lasted around two days, when she became more lucid after increases in the antibiotics given. She now has short term memory loss. is still unable to walk or move easily in bed. The doctor diagnosed this as dementia and said that it would clear up once the Stalanev starts working. Can you tell me if this is true or will there be permanent effects, also how long should it take for her CD4 count rise, unfortunately we do not have any viral load information where we are as the test is unavailable. Please help as I am completely new to this and to be perfectly honest its scaring the s*** out of me.
| Response from Dr. Horwath
The sudden onset of her twitching, immobility, and delusional state suggests that this was due to a delirium, probably due to her vomitting, dehydration, weight loss, and active infection. The fact that it lasted 2 days and resolved when her infection was treated supports this.
The memory problems and movement problems are consistent with HIV-associated dementia. If she responds to antiretroviral treatment, her CD4 count comes back up, and her general medical condition improves, then there is a very good chance that her dementia could improve. Improvement in the CD4 count and dementia may takes several months, given her current state of illness.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.